Oklahoma, 2012

Hail in Oklahoma, April 30, 2012

April 30, 2012 · NWS AMA · 1 event in 1 county or zone

A severe thunderstorm produced some hail across the central Oklahoma Panhandle during the early morning hours. There were no damage or injuries reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A severe thunderstorm produced some hail across the central Oklahoma Panhandle during the early morning hours. There were no damage or injuries reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Apr 29, 10:48 PM CST, 3 hours 34 minutes earlier.

Area forecast discussion, Apr 29, 10:48 PM CST, 3 hours 34 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
1148 PM CDT SUN APR 29 2012

.AVIATION...
FOR THE 06Z TAFS...BY 06Z...EXPECT THE THUNDERSTORM THREAT TO BE
MOSTLY FINISHED FOR KDHT...AND POSSIBLY FOR KGUY. VCTS IS STILL
POSSIBLE AT KAMA OVER THE NEXT 4 TO 5 HOURS. THEN THE FOCUS SHIFTS TO
THE CHANCE FOR TSRA AFTER 18Z. AT THIS POINT...EXPECT THE THREAT TO
MAINLY BE AT KGUY AS KDHT AND POSSIBLY KAMA TO BE WEST OF THE
DRYLINE. IFR CONDITIONS...HEAVY RAIN...VARIABLE AND STRONG WINDS...AND
POSSIBLY HAIL WILL BE POSSIBLE UNDER ANY STORMS THAT DEVELOP.

JOHNSON
&&

.PREV DISCUSSION... /ISSUED 636 PM CDT SUN APR 29 2012/

AVIATION...
FOR THE 00Z TAFS...BIGGEST CONCERN REMAINS THE POTENTIAL FOR
THUNDERSTORMS ESPECIALLY THROUGH 12Z...AND THEN AGAIN AFTER 18Z.
FIRST STORMS ARE WORKING INTO THE PANHANDLES NOW AND SHOULD ARRIVE AT
KGUY SHORTLY AFTER 00Z. CONSIDERABLY MORE UNCERTAINTY AS TO WHEN KDHT
AND KAMA WILL FIRST HAVE AN IMPACT WITH TSRA...BUT DO THINK IT IS
LIKELY THAT THERE WILL BE AT LEAST A BRIEF DIRECT IMPACT OF TSRA AT
ALL TERMINALS. FOR NOW...EXPECT THAT KDHT COULD BE IMPACTED AS EARLY
AS 01Z...AND KAMA SHOULD NOT SEE ANY IMPACT BEFORE 03Z. UNDER ANY
TSRA THAT DEVELOPS...MVFR CONDITIONS...HEAVY RAIN...STRONG VARIABLE
WINDS...AND PERHAPS SOME HAIL WILL BE POSSIBLE. THERE REMAINS A
CHANCE FOR TSRA FOR MUCH OF THE REGION THROUGH THE ENTIRE TAF PERIOD.
HOWEVER...EXPECT A BIT OF A LULL BETWEEN 10 AND 18Z. AFTER 18Z...THE
HIGHEST RISK FOR TSRA WILL BE AT KGUY...AS KDHT AND POSSIBLY KAMA
SHOULD BE WEST OF THE DRYLINE.

JOHNSON

PREV DISCUSSION... /ISSUED 309 PM CDT SUN APR 29 2012/

DISCUSSION...
ALREADY STARTING TO SEE STORMS DEVELOP IN NORTHEASTERN NM AND
SOUTHEASTERN CO. THOUGH THESE STORMS ARE MOVING NE AT THIS
TIME...EXPECT STORMS TO START BACK BUILDING INTO FAR NORTHWESTERN
PORTIONS OF THE PANHANDLES OVER THE NEXT FEW HOURS.

TONIGHT...SHOULD SEE STORMS SPREAD ACROSS THE REGION THIS EVENING.
THE SEVERE THREAT IS EXPECTED TO INCREASE ESPECIALLY THIS EVENING AS
THE LOW LEVEL JET SETS UP. AT THIS POINT ANTICIPATE THAT THE MAIN
HAZARDS ACROSS THE REGION WILL BE HAIL AND WINDS...THOUGH THERE DOES
EXIST A SMALL THREAT FOR AN ISOLATED TORNADO IN THE OK AND NE TX
PANHANDLES WHERE THE DIRECTIONAL SHEAR WILL BE THE HIGHEST.

ON MONDAY...STILL EXPECTING THE DRYLINE TO SET UP SOMEWHERE IN THE
WESTERN PANHANDLES. THE LATEST RUNS OF BOTH THE GFS AND NAM SHOWED
THE DRYLINE STALLING FURTHER WEST THAN PREVIOUS RUNS...POSSIBLY AS
FAR WEST AS THE WESTERN COLUMN OF COUNTIES. HAVE TRENDED MENTION OF
THUNDERSTORMS FURTHER WEST...BUT THE DRYLINE LOCATION TO A LARGE
EXTENT COULD DEPEND ON HOW MUCH PRECIPITATION THE WESTERN PANHANDLES
GET TONIGHT. FOR TOMORROW...THE MAJOR SEVERE WEATHER CONCERN WILL BE
LARGE HAIL...ESPECIALLY IN THE EASTERN PANHANDLES WHERE ML CAPE
VALUES COULD BE AS HIGH AS 2500 J/KG.

TUESDAY AND BEYOND...FEW CHANGES MADE TO THE FORECAST AS WANTED TO
FOCUS ON THE EARLY PART OF THE FORECAST. THE GFS CONTINUES TO SHOW
POOR RUN TO RUN CONSISTENCY WITH THE UPPER LEVEL PATTERN AS WITH THE
12Z RUN IT IS BACK TO DEPICTING A WEAK UPPER LEVEL CUTOFF LOW MOVING
INTO SOUTHERN TEXAS BY LATE IN THE WORK WEEK...AND NOT SHOWING THE
RIDGE DEVELOPING UNTIL THE WEEKEND. EITHER WAY...LOOKS TO BE A DRY
PATTERN OVER THE NEXT SEVERAL DAYS.

JOHNSON

FIRE WEATHER...
NO ELEVATED OR CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED THROUGH
TOMORROW AS MOISTURE INCREASES AND WINDS REMAIN GENERALLY NEAR OR
BELOW 15 MPH. IN ADDITION...CHANCES FOR THUNDERSTORMS EXIST TONIGHT FOR
THE ENTIRE AREA AND ACROSS EASTERN PORTIONS OF THE REGION ON MONDAY.
BY TUESDAY...DRY CONDITIONS RETURN WITH RELATIVE HUMIDITY VALUES AT
OR BELOW 20 PERCENT POSSIBLE ACROSS THE WESTERN AND CENTRAL
PANHANDLES. IN ADDITION...SOUTHWESTERLY WINDS OF 15 TO 20 MPH WILL BE
POSSIBLE LEADING TO ELEVATED TO NEAR CRITICAL FIRE WEATHER CONDITIONS
FOR LOCATIONS THAT DO NOT RECEIVE MUCH RAIN OVER THE NEXT DAY. NO
ELEVATED OR CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED BEYOND
TUESDAY AT THIS TIME.

JOHNSON

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

08/16
Hazardous weather outlook, Apr 29, 11:53 PM CST, 2 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
1253 AM CDT MON APR 30 2012

OKZ001>003-TXZ001>020-301200-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
1253 AM CDT MON APR 30 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TONIGHT.

A SEVERE THUNDERSTORM WATCH IN EFFECT FOR THE CENTRAL AND SOUTHEAST
TEXAS PANHANDLE UNTIL 3 AM CDT. SEVERE THUNDERSTORMS ARE EXPECTED
THROUGH THE OVERNIGHT HOURS ACROSS THE SOUTHEAST HALF OF THE
PANHANDLES. THE MAIN HAZARDS WITH ANY STORMS WILL BE HAIL UP TO THE
SIZE OF TENNIS BALLS AND DAMAGING WINDS UP TO 70 MPH. LOCALLY HEAVY
RAIN WILL ALSO BE POSSIBLE WITH ANY OF THE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

ANOTHER ROUND OF SEVERE THUNDERSTORMS IS EXPECTED ACROSS THE CENTRAL
AND EASTERN PANHANDLES MONDAY AFTERNOON AND EVENING. HAIL UP TO THE
SIZE OF BASEBALLS AND DAMAGING WINDS UP TO 70 MPH WILL BE POSSIBLE
WITH ANY SEVERE THUNDERSTORM THAT DEVELOPS. IN ADDITION...LOCALLY
HEAVY RAIN LEADING TO FLASH FLOODING IS POSSIBLE IN THE EASTERN
PANHANDLES WITH THESE STORMS.

ELEVATED TO NEAR CRITICAL FIRE WEATHER CONDITIONS ARE POSSIBLE ACROSS
THE WESTERN PANHANDLES ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

EMERGENCY MANAGERS AND SPOTTER GROUPS ACROSS THE PANHANDLES SHOULD
BE ALERT FOR POSSIBLE ACTIVATION THROUGH TONIGHT AS WELL AS MONDAY
ACROSS MUCH OF THE TEXAS AND OKLAHOMA PANHANDLES.

AREA FIRE MANAGERS AND EMERGENCY OFFICIALS SHOULD BE ALERT FOR
ELEVATED FIRE WEATHER CONDITIONS TUESDAY.

JACKSON

In the hours before

Local storm report, Apr 30, 1:00 AM CST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
200 AM CDT MON APR 30 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 AM     HAIL             1 ESE BORGER            35.65N 101.38W
04/30/2012  M1.75 INCH       HUTCHINSON         TX   BROADCAST MEDIA

            GOLF BALL SIZE HAIL REPORTED IN BORGER

&&

EVENT NUMBER AMA1200334

FENNER
Local storm report, Apr 30, 1:11 AM CST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
211 AM CDT MON APR 30 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 AM     HAIL             1 NNE BORGER            35.67N 101.40W
04/30/2012  M1.00 INCH       HUTCHINSON         TX   PUBLIC

            QUARTER SIZE HAIL REPORTED IN BORGER

&&

EVENT NUMBER AMA1200335

FENNER
Local storm report, Apr 30, 1:16 AM CST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
216 AM CDT MON APR 30 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 AM     HAIL             1 NNW PAMPA             35.56N 100.97W
04/30/2012  E0.88 INCH       GRAY               TX   PUBLIC

            NICKEL SIZE HAIL REPORTED NEAR PAMPA

&&

EVENT NUMBER AMA1200336

FENNER
Special weather statement, Apr 30, 1:30 AM CST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
230 AM CDT MON APR 30 2012

TXZ011-300800-
OLDHAM TX-
230 AM CDT MON APR 30 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 300 AM CDT FOR OLDHAM COUNTY.

AT 226 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM 25 MILES WEST OF BOYS RANCH...OR
ABOUT 18 MILES NORTHWEST OF VEGA...MOVING NORTHEAST AT 30 MPH.

HAIL UP TO THE SIZE OF DIMES AND WINDS AROUND 50 MPH ARE POSSIBLE.

KB
Special weather statement, Apr 30, 2:01 AM CST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
301 AM CDT MON APR 30 2012

OKZ001-002-300830-
CIMARRON OK-TEXAS OK-
301 AM CDT MON APR 30 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 330 AM CDT FOR TEXAS AND CIMARRON
COUNTIES.

AT 258 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM 5 MILES NORTH OF GRIGGS...OR ABOUT
21 MILES EAST OF BOISE CITY...MOVING NORTHEAST AT 40 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WINDS AROUND 50 MPH ARE POSSIBLE.

LG
Local storm report, Apr 30, 2:06 AM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
306 AM CDT MON APR 30 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 AM     TSTM WND DMG     1 NNE PAMPA             35.56N 100.96W
04/30/2012                   GRAY               TX   EMERGENCY MNGR

            WIND DAMAGE TO ROOF...POWER LINE...AND FENCE REPORTED
            IN PAMPA

&&

EVENT NUMBER AMA1200337

FENNER

The radar

The Amarillo radar (KAMA), 175 km away, was scanning. The volume nearest the first event began at 08:22 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Texas

When
April 30, 2:22 AM CST to 2:23 AM CST
Where
Texas County, Eva
Measured
1 in hail
Reported by
Public
Coordinates
36.800, -101.900

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2012Every state in 2012This day in weather historyWarnings in Oklahoma, April 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 376678.